MR P had been attending his GP surgery for over 15 years, suffering from periodic bouts of asthma for which he was treated with prednisolone tablets and a steroid inhaler. He was a heavy smoker and had a history of asbestos exposure.
In that period Mr P also struggled with alcohol abuse and suffered episodes of gout, possibly brought on by drug treatment for hypertension. In 2007 the patient began to suffer from low back pain and was referred by his GP to an orthopaedic clinic. He was diagnosed as having avascular necrosis of the hip. Replacement surgery of the hip was carried out and though successful Mr P continued to complain of groin pain and lack of mobility.
Later that year the GP received a solicitor’s letter claiming negligence in the long-term prescription of steroids which Mr P alleged led to the avascular necrosis in his hip.
Analysis and outcome
MDDUS instructed a medical expert to review the case notes and the patient’s records. He noted that there was a recognised correlation between avascular necrosis and the use of systemic steroids – but also that gout and excess alcohol consumption can also be factors. The expert found that Mr P had only been prescribed systemic steroids intermittently and judged that the short overall time span of treatment was unlikely to have been responsible for onset of avascular necrosis.
He found the GP had followed BTS guidelines on the use of oral steroids in acute exacerbations of asthma and was only critical of the case management in the lack of notes on patient compliance in the use of inhaled steroids. A record of poor compliance would have helped to better justify the use of oral steroids.
The expert also stated there was no significant body of opinion that advocated warning patients about the potential for avascular necrosis in either the short- or long-term use of oral steroids.
MDDUS made the decision to argue the case and after a few months received notification that the claim had been abandoned.
- Follow BTS guidelines in the treatment of asthma.
- Ensure you check and record compliance in inhaled steroid treatment.
- Be aware of bone damage in long-term steroid use.
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.
Save this article
Save this article to a list of favourite articles which members can access in their account.Save to library